Florida, 2018Damaging Wind and Lightning Strike in Florida, June 22, 2018
June 22, 2018 · NWS MLB · 2 events in 1 county or zone
A surface and 850 mb high pressure ridge axis was located well south of central Florida, which resulted in west low-level flow across the area. An upper-level ridge remained over the central Florida peninsula, although the axis had moved south to the Lake Okeechobee area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface and 850 mb high pressure ridge axis was located well south of central Florida, which resulted in west low-level flow across the area. An upper-level ridge remained over the central Florida peninsula, although the axis had moved south to the Lake Okeechobee area. This setup favored the west coast sea breeze and most of the storms that developed to move towards the east coast. Scattered to numerous showers and storms did develop in the afternoon and early evening. One storm moved across the intracoastal waters of northern Brevard County where it produced severe winds. Also, one person was struck by lightning in Viera.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 22, 1:48 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 22, 1:48 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
248 PM EDT Fri Jun 22 2018
.DISCUSSION...
...Few Strong Storms Possible Again Late Today, Especially Eastern
Peninsula and Southward from the Cape...
Current-Tonight...The low-level ridge axis remains well south of
ECFL this afternoon. 915 MHZ Cape wind profilers continue to show
deep WRLY flow with wind speeds averaging around 10 kts. Latest 15Z
KXMR sounding has just came in with a PWAT of around 2 inches and
500 mb temp of -6.7C.
The ECSB has developed, but remains pinned near the coast of
Volusia. It has pushed slowly inland across the south Brevard and
Treasure Coast and is trying to do so further north into north
Brevard County. Mid-level temperatures (700mb) remain a bit warm,
thus convection is getting off to a slower start. The local HRRR
remains adamant that by at least late afternoon/early evening
convection should erupt across much of the area, especially through
additional mesoscale/outflow boundary interactions. Late day
outflows pushing towards the east coast will prompt pulse strong
storms across coastal counties from Brevard southward lasting into
at least early evening before dissipating and/or moving off the
coast through around mid-evening.
Mariners on inland lakes as well as the intracoastal/near shore
Atlantic waters will need to keep an eye to the sky westward again
this afternoon/evening for developing/approaching storms. A reminder
that lightning can strike at least 10 miles away from the parent
thunderstorm. PoPs favoring the eastern peninsula and southward from
Orlando where highest chances look appropriate. Models also show
favorable diffluence aloft late in the day across the southeastern
FL peninsula. Continue with 40pct far northern reaches of our CWA
and 60pct south of MCO for late day/early evening convective
fireworks.
Main threats continue to be torrential downpours, cloud to
ground/water lightning, small hail, and gusty winds to around 45
mph. Local ponding of water (temporary) on roadways may lead to
nuisance flooding.
Cloud debris will thin again through late evening/overnight.
Overnight mins forecast well into the 70s with conditions humid.
Sat-Sat Night...Surface ridge axis begins a slow trek back northward
from the FL Straits and should manage near south-central FL by late
in the day. Another warm day, though the ECSB should develop a
little quicker and move inland a bit faster than previous days.
Coastal sites may realize a couple degrees cooler for highs as a
result. Will likely see highest heat indices ahead of any convection
top out between 100F-105F again on this day. Will keep PoPs in the
likely category areawide along and south of I-4 and just a little
bit lower northward where some drier air may infiltrate the region
later in the day.
...Previous Extended Forecast Discussion...
Sun-Sun Night... WX pattern will shift as the storm system over New
England continues acrs the Canadian Maritimes, allowing the Bermuda
ridge axis to lift into north FL. H100-H70 mean flow will shift to
an easterly component that will focus diurnal precip back to the wrn
half of the peninsula. Moisture will remain plentiful as upstream
mean RH east of the Bahamas is running btwn 70-80pct thru the H100-
H70 lyr, mean H85-H50 RH btwn 50-60pct. However, with the east coast
seabreeze expected to form early, precip chances along the coast
will diminish to arnd 50pct. Higher heating potential inland plus
the easterly steering flow will keep PoPs over the interior counties
arnd 60pct. No sig change in airmass...max/min temps will be on the
same order as Sat with U80s/L90s and L/M70s, respectively.
Mon-Thu...A large anticyclone will press out of central Canada en
route to the Mid Atlc coast thru the middle of next week. This will
push a weak frontal trof into the Deep South, possible as far south
as the FL Panhandle before washing out. While some disagreement
continues btwn the ECMWF/GFS solutions, the end result likely will
be a weakening of the wrn flank of the Bermuda Ridge axis. This in
turn will produce a weak pgrad thru the H100-H70 lyr that will make
it difficult to time seabreeze formation and subsequent diurnal
precip. No major change in available moisture appear on the horizon,
though the possibility of high rain chances will increase if a
stronger trof dvlps. However, given how far out in time this is,
don't want to stray too far above climo...will cap POPs btwn 50-
60pct.
&&
.AVIATION...Will continue with mainly VFR conditions outside any
convection. Local mesoscale models ramping up convection
coverage/chances (SCT-NMRS) through late afternoon/early evening
from central FL southward and along the east coast. With WRLY
steering flow still feel storms will pile up on the eastern
peninsula through late day/evening. Confidence continues for
greatest threat from near MCO southward. Expect tempo IFR/MVFR
CIGs/VSBYs in/around convection. Activity will dissipate/move off of
the east coast this evening as cloud debris slowly thin overnight.
Another high coverage day on Sat with largest boundary collisions
likely a little further inland as the ECSB should be able to move in
a bit more with weak flow; storm steering veering more NW/N.
&&
.MARINE...Remainder of Afternoon-Sat Night...High pressure ridging
over the FL Straits is forecast to gradually lift slowly northward
into the south-central FL peninsula by late night Sat. We will
continue to see offshore flow each evening thru the morning with
backing of winds at the coast again Sat afternoon with sea breeze
formation and slow movement inland. Wind speeds remain forecast
below 15 kts. Seas generally AOB 2 ft.
Storm steering flow remains westerly so expect offshore moving
showers/storms again with heaviest concentration south from the Cape
and greatest timing late afternoon/early evening. Storm steering
veers a bit more NW/N on Sat and greatest threat for storms near the
coast will favor the Cape southward in the afternoon/evening.
Torrential downpours, small hail, cloud to water lightning, and
gusty winds in excess of 35 kts all in play. Winds/seas locally
higher invof of storms. Mariners will need to keep an eye to the sky
each afternoon/evening.
...Previous Extended Marine Forecast Discussion...
Sun-Sun Night...Bermuda ridge axis will lift acrs central FL en
route to the FL Panhandle. Light and variable winds at daybreak,
shifting to a light to gentle E/SE breeze as the lcl Atlc gains the
srn flank of the ridge. Seas generally AOB 2FT...up to 3FT in the
Gulf Stream north of Cape Canaveral. Chc of tsras thru the day, slgt
chc overnight.
Mon-Tue...Weak ridging over north FL will maintain a light to gentle
srly breeze, meandering btwn S/SE in the aftn/evng hrs and S/SW in
the overnight/mrng hrs due to the land/sea breeze circulation. Seas
AOB 2FT nearshore and 2-3FT offshore. Chc tsras each day.
&&
.HYDROLOGY...The St Johns River Above Lake Harney near Geneva is
forecast to remain fairly steady at current levels, staying above
Action Stage and just below flood stage through early next week.
However...any additional precip upstream from this watershed could
promote higher levels and perhaps an upgrade to Minor flood stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 92 75 90 / 20 50 20 50
MCO 75 92 76 92 / 30 60 20 60
MLB 76 90 73 88 / 50 70 30 50
VRB 75 90 72 88 / 50 70 40 50
LEE 77 92 77 93 / 20 50 20 60
SFB 77 92 77 93 / 20 50 20 60
ORL 77 92 77 92 / 30 60 20 60
FPR 75 88 72 88 / 50 70 50 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
All Forecast Grids...Sedlock
Aviation/Impact Weather...Pendergrast
Radar....Rodriguez
Hazardous weather outlook, Jun 22, 9:56 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1056 AM EDT Fri Jun 22 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1056 AM EDT Fri Jun 22 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Unseasonably hot temperatures will combine with moisture and
local boundaries to produce scattered to numerous showers and
lightning storms across east central Florida. Coverage of storms
is expected to be slightly higher from Orlando and Cape Canaveral
south to Lake Okeechobee and Jupiter. The best chance for strong
storms today will be between about 1 and 6 PM over the interior,
and closer to 3 to 8 PM along the east coastal counties.
Storms will move toward the east and southeast at around 10 MPH.
the strongest storms will be capable of producing wind gusts of 40
to 45 MPH, frequent cloud to ground lightning strikes and
torrential rainfall amounts up to around 2 inches in a 60 to 90
minute period. This may cause localized ponding and temporary
urban and poor drainage flooding in low lying areas.
.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms will produce wind gusts up to about 35 knots and
frequent cloud to water lightning strikes over inland lakes, as
well as the intracoastal and near shore Atlantic waters, as they
move east at around 10 knots. Boaters should watch for storms
approaching from the west today. Move to safe harbor in advance of
any storms.
.RIVER FLOOD IMPACT...
The St Johns River Above Lake Harney near Geneva remains fairly
steady above Action Stage, but is forecast to remain below flood
stage through this weekend and into early next week.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous storms are expected across east central
Florida during the afternoon and evening hours through early next
week. The highest storm coverage will gradually shift into the
interior from this weekend into early next week as winds become
more out of the south and southeast. A few stronger storms will
be possible each day, producing frequent lightning strikes, gusty
winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
AC/JP
In the hours before
Special weather statement, Jun 22, 3:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
427 PM EDT FRI JUN 22 2018
FLZ054-222115-
Indian River FL-
427 PM EDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INDIAN RIVER COUNTY
UNTIL 515 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Cypress Lake, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fellsmere and Blue Cypress Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2756 8059 2760 8075 2761 8078 2764 8078
2764 8083 2765 8085 2776 8083 2774 8056
TIME...MOT...LOC 2027Z 276DEG 11KT 2769 8077
KNSpecial weather statement, Jun 22, 3:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
456 PM EDT FRI JUN 22 2018
FLZ045-053-222130-
Osceola FL-Orange FL-
456 PM EDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kissimmee, or near Meadow Woods, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Orlando International Airport and
Buena Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2835 8151 2850 8141 2839 8110 2815 8127
TIME...MOT...LOC 2055Z 303DEG 18KT 2833 8139
Rodriguez
Special weather statement, Jun 22, 4:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
514 PM EDT FRI JUN 22 2018
FLZ047-222145-
Southern Brevard County FL-
514 PM EDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...
At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockledge to Palm Bay. These storms were
moving to the east at 5 to 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2795 8047 2796 8070 2834 8082 2834 8072
2836 8073 2836 8071 2834 8070 2834 8069
2836 8068 2834 8066 2837 8066 2837 8062
2835 8061 2834 8062 2834 8061 2837 8060
2837 8058 2813 8054 2803 8049
TIME...MOT...LOC 2114Z 242DEG 4KT 2829 8074 2799 8064
KNLightning, Brevard
- When
- June 22, 4:25 PM EST
- Where
- Brevard County, 2.8 mi WSW of Bonaventure
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.250, -80.720
Per reports relayed by local broadcast media: according to the Brevard County Sheriffs Office, one person was struck by lightning on Murrell Road in Viera. The victim was transported to a local hospital.
Thunderstorm Wind, Brevard
- When
- June 22, 5:55 PM EST
- Where
- Brevard County, Shiloh
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.780, -80.800
US Air Force wind tower 0421 measured a peak wind gust of 50 knots from the southwest.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752595, 752594.